Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Giving Nan 1 for top feeds. Replaced on refill with Nan1 Probiotic. Having loose motions. Should I take precaution for dehydration?

DOCTOR OF THE MONTH - Feb 2013
Feb 2013
User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 2002
Answered : 3176 Questions
Question
This is regarding my son who is 2 Months 10 Days Old. We were giving him Nan1 from Nestle for top-feeds and this friday morning, it accidentally was replaced on refill with Nan1 Probiotic. Now ever since this occured, he has been having loose motions thrice or four times a day. We realised this by saturday evening and switched back to the original Nan1 (which we give 3-4 times a day) and also, gave econorm for loose motions . However, things have'nt improved much till now (monday evening) and iam anxious now as our pediatrician is also on a vacation and unreachable. What all can (if anything) can be given to the baby and, should we give him any water as well for precaution to dehydration ? He has not had water till date and is solely on mother's feeds and top feed.
Please advise on a priority.
Posted Tue, 20 Aug 2013 in Child Health
 
 
Answered by Dr. E Venkata Ramana 1 hour later
Hi,

Thank you for your query on Healthcare Magic.

The mainstay of treatment in loose stools is to maintain and monitor the hydration of the child.

Give sips of oral rehydration solutions such as Pedialyte to replace the losses of water and electrolytes in loose stools and to maintain the hydration of the child.

Monitor his hydration status by his activity, urine output, and the moisture of tongue and oral cavity.

You can continue oral probiotic like econorm for 3 to 5 days.

I advise you not to give water, instead you can give sips of Pedialyte as it contains water and electrolytes.

Feed him frequently with breast feeds as frequent breast feeds will XXXXXXX his thirst and prevent dehydration.

If the stool is foul smelling or consisting of mucus and blood, give the stool sample for stool routine examination and for culture and sensitivity to look for infection with the advise of the doctor.

And while giving top feeds, be careful in the proper reconstitution and hygienic feeding methods.

And consult the pediatrician as early as possible for physical examination, to assess the hydration status, and for the medication.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Giving Nan 1 for top feeds. Replaced on refill with Nan1 Probiotic. Having loose motions. Should I take precaution for dehydration? 32 minutes later
Thank you Doctor for your prompt reply. We are giving colic aid as well to the baby. He is passing stools 6 times a day which has mucus but are not foul smelling or with any blood traces. However, the baby is having gastric problem in the way that each time he farts, he has a little watery motion coming along thus making him very irritated. We are monitoring his urine and he is passing 7 - 8 times a day. Should we continue simply on breastfeed for now ? Any other thing that we should watch or be aware of..please let me know. Finally, is this all due to change in milk type that we were giving ? (Nan1 to nan1 probiotic)
 
 
Answered by Dr. E Venkata Ramana 44 minutes later
Hi,

Thank you for getting back.

During the episode of loose stools, infants usually pass stools with farting and even with cough.

Once the loose stools come down, this problem will be solved.

Continue exclusive breastfeeds frequently.

Give sips of oral rehydration solutions such as Pedialyte.

This loose stools may be due to the change of formula feed from Nan1 to Nan1 probiotic or due to contamination of top feeds during preparation or while feeding with a bottle.

This type of loose stools and diarrhea is not seen in infants who are feed with exclusive breast feeds.

Exclusive breastfeeding till the age of 6 months is the gold standard method of feeding in infants.

Monitor his general activity, feeding, and urine output.

And consult the pediatrician if the loose stools are persisting.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Giving Nan 1 for top feeds. Replaced on refill with Nan1 Probiotic. Having loose motions. Should I take precaution for dehydration? 2 days later
Thank you for your response. We are continuing on exclusive breast feed for now but, the situation has not improved much in these 2 days. He is still passing 5-6 times major stool and somehow, each time he farts (9-10 times), some loose stool is coming out which is NOT with foul smell and usually does'nt have any mucus either. We are monitoring his urine too and he's passing several times daily as it were before. We are giving him econorm twice daily since 5 days but that is not having much effect (Strange that with my elder son, it usually took 1 dose to set things fine).

What would you suggest at this point we do ? Please advise.
 
 
Answered by Dr. E Venkata Ramana 1 hour later
Hi,

Thank you for getting back.

I advise you to give his stool for tests like stool for routine and microscopic examination, stool for culture and sensitivity, and stool for reducing substances after the discussion with the pediatrician to know the cause for his loose stools such as any infection or lactose intolerance.

Continue exclusive breastfeeding and sips of Pedialyte (ORS) to maintain hydration.

Oral zinc also can be added in prescribed dose to the treatment as a measure ti improve the gut immunity and to decrease the watery content of loose stool.

Depending on stool test results, modification can be done in the line of treatment.

Therefore consult the pediatrician for examination of the child for physical assessment and for stool tests.

Hope I have answered your query, if you have any clarification please let me know.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor